Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 167, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 4, 2001, 9:23 PM CDT for Harper County, Kansas. It was in force for 67 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 4, 2001, 9:23 PM CDT (02:23 UTC)
- Expired
- Jun 4, 2001, 10:30 PM CDT
- In force
- 67 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Harper County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 4, 9:26 PM CDT | Hail 0.88 | Kiowa, KS | |
| Jun 4, 9:42 PM CDT | Hail 0.88 | Attica, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 4, 7:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.4 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -662 J/kg
- Mixed-layer LCL
- 1130 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 135 m²/s²
- 0-3 km storm-relative helicity
- 194 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 050224 SVRICT KSC077-050330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 923 PM CDT MON JUN 4 2001 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HARPER COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 1030 PM CDT. * AT 922 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES SOUTH OF KIOWA...OR ABOUT 22 MILES SOUTH OF MEDICINE LODGE...MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR ATTICA AROUND 955 PM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS... DAMAGING WINDS GREATER THAN 60 MILES AN HOUR... SEEK A STURDY SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS! A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR HARPER COUNTY UNTIL 1030 PM CDT. LAT...LON 3696 9868 3683 9852 3720 9798 3739 9822 /ES NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 4:06 PM CDT, 5 hours 17 minutes earlier.
Area forecast discussion, Jun 4, 4:06 PM CDT, 5 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 259 PM CDT MON JUN 4 2001 MAIN CONCERN THIS PACKAGE IS CHC OF PRECIP AGAIN TONIGHT AS WELL AS TEMPS THE FIRST HALF OF THE WEEK. SEVERAL BOUNDARIES ARE LYING ACROSS THE CWA THIS AFTN. ONE EXTENDS FROM NEAR P28 TO NEAR SLN TO JUST SOUTH OF EAX. THE SECOND BOUNDARY IS SEPERATING DEWPTS IN THE MID 60S NORTH TO READINGS AROUND 72F SOUTH. H20 IMGERY INDICATES A WEAK S/W MOVING CURRENTLY MOVING ACROSS WRN KS...THIS IS EXPECTED TO HELP WEAKEN THE CAP ACROSS SC ALONG WITH DAYTIME HEATING. EXPECT TO SEE TSRA DEVELOP ACROSS PORTIONS OF SC THIS EVENING...POSSIBLY MOVING INTO PARTS OF SE KS. THEN LATER TONIGHT MORE SHOWERS AND THUNDERSTORMS DEVELOP ACROSS CENTRAL KS AS THE LLJ PICKS UP AND STRONG WAA TAKES PLACE JUST NORTH OF THE BOUNDARY. DUE TO THE HEAVY RAINS LAST NIGHT AND MORE EXPECTED TONIGHT WILL GO WITH A FFA FOR CEN KS. AS FOR TEMPS...WITH THE HIGH DEWPTS PUSHING NORTHWARD WILL LEAN TOWARDS THE WARMER FWC NUMBERS...POPS WILL BE CLOSER TO THE MAV. TUESDAY...THE MAIN SHORTWAVE MOVES ACROSS THE CWA DURING THE AFTN AND EVENING HOURS. MODELS ARE INDICATING THAT THE CAP WILL NOT BE AS STRONG. A BOUNDARY IS STILL EXPECTED TO SPILT THE CWA FROM SW KS TO NE KS. AVN SEEMED A LITTLE TOO FAST ON PUSHING THE BOUNDARY THROUGH THE STATE...LIKED THE SLOWER NGM/ETA SOLUTIONS. THEREFORE CONTINUE TO LEAN TOWARDS THE WARMER FWC NUMBERS...AND WILL CONTINUE THE CURRENT FCST POPS. WEDNESDAY...BOUNDARY IS EXPECTED TO BE WELL SOUTH OF THE AREA WITH WEAK HIGH PRESSURE PUSHING INTO THE AREA HELPING TO DRY THINGS OUT. MORE SUNSHINE SHOULD ALLOW TEMPS TO PUSH NEAR 80 IF NOT THE LOWER 80S. EXTENDED... LOW LEVEL MOISTURE RETURNS BACK INTO WRN KS ON THU...AS SEVERAL WEAK SHORTWAVES BEGIN TO MOVE OUT OF THE ROCKIES. AVN PRODUCES AN MCS THU NIGHT AND MOVES IT SE ALONG A WARM FRONT INTO SC KS/NC OK BY FRI 12Z. WILL GO AHEAD AND ADD A CHC OF PRECIP LATE THU AND INTO FRI. IF APPEARS AS IF THE WARM FRONT PUSHES WELL NORTH OF THE STATE OVER THE WEEKEND...AND WITH THE UPPER LEVEL RIDGE CONTINUING TO BUILD OVERHEAD...SUSPECT THAT WE WILL GET CAPPED SO WILL REMOVE POPS FOR THE WEEKEND. OTHERWISE TEMPS SHOULD BEGIN REACHING TO AROUND 90F BY NEXT WEEKEND. NOONAN ICT 67 83 57 81 / 50 40 60 10 HUT 66 80 55 81 / 60 30 50 10 EWK 66 81 56 81 / 50 30 60 10 EQA 67 82 58 81 / 50 40 60 10 WLD 70 85 61 81 / 50 40 60 10 RSL 57 77 54 80 / 70 20 40 10 GBD 60 79 55 81 / 70 30 40 10 SLN 64 77 54 79 / 70 20 40 10 MPR 65 80 55 81 / 60 30 40 10 CF V 69 84 63 82 / 40 40 60 10 CNU 69 83 62 80 / 40 40 60 10 K88 68 82 61 80 / 40 40 60 10 .ICT...FLASH FLOOD WATCH FOR NIGHT FOR CENTRAL KS ZONES KSZ032>033...KSZ047>051.
In the hours before
Special weather statement, Jun 4, 7:07 PM CDT, 2 hours 16 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-050107- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 707 PM CDT MON JUN 4 2001 THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR SKYWARN SPOTTER NETWORK. A SKYWARN OPERATOR IS MONITORING AREA NETWORKS. THE PRIMARY SKYWARN FREQUENCY IS 444.0 MHZ. EMERGENCY TRAFFIC WILL BE ON 146.82 MHZ. NNNN
Local storm report, Jun 4, 7:19 PM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
719 PM CDT MON JUN 4 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0711 PM 8 E ANTHONY KS .88 INCH HAIL
06/04/01 HARPER REPORTED BY LAW
ENFORCEMENT.
MRULocal storm report, Jun 4, 7:32 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
732 PM CDT MON JUN 4 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0726 PM 7 E ANTHONY KS .88 INCH HAIL
06/04/01 HARPER REPORTED BY LAW
ENFORCEMENT.
MRULocal storm report, Jun 4, 7:41 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
741 PM CDT MON JUN 4 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0730 PM 5 E ANTHONY KS 1.75 INCH HAIL
06/04/01 HARPER PUBLIC REPORT.
0730 PM 7 E ANTHONY KS 1.00 INCH HAIL
06/04/01 HARPER REPORTED BY LAW
ENFORCEMENT.
MRULocal storm report, Jun 4, 8:30 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
830 PM CDT MON JUN 4 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0805 PM 11 S HILLSBORO KS .75 INCH HAIL
06/04/01 MARION PUBLIC REPORT.
MRULocal storm report, Jun 4, 8:32 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
832 PM CDT MON JUN 4 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0800 PM 4 S DANVILLE KS 1.75 INCH HAIL
06/04/01 HARPER REPORTED BY TRAINED
SPOTTER.
MRUThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 7:29 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 61 min |
| Jun 4, 7:57 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, Marion | 63 min |
| Jun 4, 8:05 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 55 min |
| Jun 5, 4:58 PM CDT | Severe Thunderstorm Warning | ICT | Kingman, Reno | 62 min |
| Jun 5, 5:10 PM CDT | Tornado Warning | ICT | Harper | 50 min |
| Jun 5, 5:40 PM CDT | Tornado Warning | ICT | Kingman, Reno | 65 min |
| Jun 5, 5:56 PM CDT | Tornado Warning | ICT | Harper | 49 min |
| Jun 5, 6:02 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Marion | 58 min |
| Jun 5, 6:30 PM CDT | Tornado Warning | ICT | Harvey | 45 min |
| Jun 5, 6:45 PM CDT | Tornado Warning | ICT | Harper | 45 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.